Oregon, 2007High Wind in Oregon, October 18, 2007
October 18, 2007 · NWS PQR · 4 events in 4 counties and zones
The first wind event of the season brought strong winds and minor damage to the coast and Coast Range of northwest Oregon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first wind event of the season brought strong winds and minor damage to the coast and Coast Range of northwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 18, 8:00 AM PST, 30 minutes earlier.
Area forecast discussion, Oct 18, 8:00 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT THU OCT 18 2007
.SYNOPSIS...A VERY STRONG LOW PRESSURE SYSTEM WAS OFF THE SOUTHWEST
WASHINGTON COAST THIS MORNING AND WILL MOVE NORTHEAST INTO SOUTHERN
B.C. BY LATE AFTERNOON. THIS STORM IS PRODUCING VERY STRONG WINDS
ESPECIALLY ALONG THE COAST AND COASTAL MOUNTAINS...WITH HIGH SEAS AND
RAIN...AND ALSO WINDY CONDITIONS IN THE VALLEYS...AND RISING SNOW
LEVELS IN THE MOUNTAINS. ANOTHER RATHER STRONG SYSTEM IS FORECAST TO
BRING ANOTHER SHOT OF RAIN AND WIND TO THE AREA LATE TONIGHT AND
FRIDAY...WITH POSSIBLE HIGH WINDS AGAIN NEAR THE COAST...AND WITH
LOWERING SNOW LEVELS IN THE CASCADES BY FRIDAY AFTERNOON. THE
ASSOCIATED COOL UPPER LOW WILL THEN SWING THROUGH THE PACIFIC
NORTHWEST FRIDAY NIGHT AND SATURDAY FOR COOL SHOWERS AND ACCUMULATING
SNOW IN THE MOUNTAINS. THE WEATHER MAY QUIET DOWN BY LATE IN THE
WEEKEND AND EARLY NEXT WEEK.
&&
.SHORT TERM...A VERY STRONG STORM SYSTEM WAS CENTERED NORTHWEST OF
ASTORIA THIS MORNING. DUE TO ITS WARM CORE DUE TO ITS TROPICAL
ORIGINS FROM T.S. LINGLING...WE ARE NOT GETTING THE CLASSIC JELLY
ROLL APPEARANCE ON SATELLITE AND THUS FINDING THE LOW CENTER IS MORE
DIFFICULT. HOWEVER ITS WARM CORE MAKES IT JUST AS DANGEROUS WIND
WISE. IN FACT...WATER VAPOR IMAGERY SHOWS AN INCREASED DARKENING
SIGNATURE INDICATIVE OF CONTINUED DEEPENING. THE NEXT UPSTREAM SYSTEM
HAS BLOCKED COLD AIR FROM WRAPPING INTO THIS SYSTEM...OTHERWISE WHO
KNOWS HOW MUCH STRONGER IT COULD HAVE BEEN. STILL WINDS HAVE GUSTS TO
OVER 80 MPH ON THE SOUTH OREGON COAST IN MEDFORD/S AREA...AND THE
ASSOCIATED WARM FRONT WITH THIS SYSTEM HAS MOVED THROUGH THE CENTRAL
COAST AND THE SOUTHERN WILLAMETTE VALLEY WITH WINDS GUSTING TO 68 MPH
AT FLORENCE...70 MPH ON THE YAQUINA BAY BRIDGE...71 MPH AT THE
NEWPORT JETTY...64 MPH AT THE NEWPORT AIRPORT...AND 70 MPH NEAR
LINCOLN CITY. WINDS WILL CONTINUE SPREADING NORTH ALONG THE COAST
THIS MORNING. GUSTS TO 80 MPH AT THE HEADLANDS AND 65 MPH IN THE
COASTAL COMMUNITIES STILL LOOKS GOOD. WINDS HAVE KICKED IN AT EUGENE
AS WELL...AND WILL WORK UP THE VALLEY THIS MORNING AS WELL. GUSTS TO
45 MPH STILL LOOKS GOOD AND SUPPORTS THE WIND ADVISORY. THE LOW
CENTER LOOKS TO MOVE ONSHORE NEAR THE SOUTHERN TIP OF VANCOUVER
ISLAND AROUND 3 OR 4 PM...AND THEN LOW SHOULD THEN BE FILLING AND
WEAKENING. AS EXPECTED...THE HEAVIEST RAIN IS MOVING OFF TO THE
NORTHEAST WITH THE OVERRUNNING TROPICAL WARM FRONTAL SHIELD...AND
EXPECT LESS RAINFALL WITH THE PSEUDO COLD FRONT THROUGH THE REMAINDER
OF THE DAY. THE SNOW LEVEL WILL ALSO BE RISING THROUGH THE DAY AS
WELL IN THE CASCADES AS THIS SYSTEM MOVES THROUGH.
THE MODELS BRING THE NEXT LOW PRESSURE SYSTEM THROUGH THE AREA LATE
TONIGHT AND FRIDAY MORNING. THIS SYSTEM IS STILL LOOKING VERY
POTENT...AND THE GFS REMAINS VERY CONSISTENT BRINGING A RATHER STRONG
LOW THROUGH OUR AREA LATE TONIGHT AND EARLY FRIDAY. ALL OF THE MODELS
ARE SHOWING THIS FEATURE TO AN INCREASING EXTENT AND ARE MORE AND
MORE LIKE THE GFS. THE SATELLITE IMAGERY IS STARTING TO SHOW POSSIBLE
DEVELOPMENT OUT ALONG 140W THAT COULD LEAD TO THIS SYSTEM AS THE
MODELS DEPICT. WILL EVALUATE THIS AFTERNOON THE NEED FOR ANOTHER HIGH
WIND WARNING AT THE COAST AND ANOTHER WIND ADVISORY INLAND IN THE
AFTERNOON PACKAGE. THIS SYSTEM APPEARS WETTER AND WE SHOULD GET
HIGHER RAINFALL AMOUNTS THAN WITH THE CURRENT SYSTEM.
THE FRONT WITH THE FRIDAY SYSTEM MOVES EAST OF THE CASCADES BY NOON
WITH COOLER AIR SPREADING IN BY AFTERNOON FOR SHOWERS. HAVE ADDED
POSSIBLE THUNDERSTORMS IN THE AFTERNOON AND EVENING AS WELL. SHOWERS
WILL CONTINUE FRIDAY NIGHT AND SATURDAY AS THE COOL UPPER LOW MOVES
ONSHORE AND THROUGH THE FORECAST AREA...WITH SOME THUNDERSTORMS
POSSIBLE STILL. SNOW LEVELS WILL DROP TO NEAR PASS LEVELS FRIDAY
AFTERNOON AND BELOW PASS ELEVATIONS FRIDAY NIGHT AND SATURDAY...AND
OROGRAPHICS AND ONSHORE FLOW ARE LOOKING TO SUPPORT ADVISORY AMOUNTS.
TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
SHOWERS ARE EXPECTED TO LINGER AT LEAST OVER THE MOUNTAINS SAT NIGHT
INTO SUN AS A RIDGE BEGINS TO BUILD OVER THE FORECAST AREA. MODELS
HAVE COME MORE IN LINE THE PAST COUPLE RUNS WITH THIS FEATURE. A FEW
SYSTEMS MAY RIDE OVER THE RIDGE AND KEEP A THREAT OF RAIN IN THE
NORTHERN HALF OF THE FORECAST AREA SUN NIGHT BEFORE STRENGTHENING
MON. LEFT THE FORECAST DRY FOR MON AND MON NIGHT AS THE RIDGE AXIS
PASSES OVER THE AREA. A TROUGH WILL DROP DOWN OUT OF THE GULF OF
ALASKA TO BRING THE THREAT OF RAIN BACK TO THE FORECAST AREA BY MID
WEEK NEXT WEEK. BROWN
&&
.AVIATION...WIDESPREAD MVFR CONDITIONS WITH AREAS OF IFR UNTIL AROUND
18Z-19Z WITH WARM FRONT...THEN MAINLY VFR WITH AREAS MVFR. WINDS AT
THE COAST SOUTHERLY 30 TO 35KT WITH PEAK GUSTS TO AROUND 60-65KT
UNTIL AROUND 19Z-20Z. INLAND WINDS INCREASING FROM THE SOUTH WITH TOP
WIND GUSTS MID TO UPPER 30 KT RANGE BETWEEN 18Z AND 00Z.
KPDX AND APPROACHES...AREAS OF MVFR CEILINGS AND VISIBILITIES AND
LOCAL IFR CEILINGS UNTIL AROUND 18Z. EAST WINDS NEAR GORGE WILL
BECOME SOUTHERLY AROUND 17Z AND PEAK NEAR 25 TO 30 KT
SUSTAINED...WITH GUSTS IN THE MID TO UPPER 30S. MAY HAVE BRIEF
DIRECTIONAL LLWS AS SOUTH WIND MIXES TO GROUND LEVEL. RADAR INDICATES
SOUTH WINDS AT 850MB 60 TO 70 KT THIS MORNING AS FORECAST...SHOULD
DECREASE AFTER 20Z OR SO.
&&
.MARINE...EXPECT MIX OF WIND WAVES 15 TO 18 FEET PERIOD 8 SECONDS AND
SWELL 15 FT 11 SECONDS AND STORM FORCE WINDS WITH WARM FRONT THIS
MORNING. WIND WAVES WILL SETTLE DOWN AFTER COLD FRONT PASSAGE AROUND
21Z BUT SEAS WILL STILL BE 20 TO 25 FEET UNTIL AFTER AROUND 00Z. GALE
FORCE WINDS LIKELY UNTIL AROUND 00Z.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...STORM WARNING CASCADE HEAD TO FLORENCE THROUGH NOON TODAY.
STORM WARNING CAPE SHOALWATER TO CASCADE HEAD THIS MORNING
THROUGH LATE THIS AFTERNOON.
HIGH SURF ADVISORY SOUTH WASHINGTON AND NORTH AND CENTRAL
OREGON COASTS THROUGH THIS EVENING.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
CASCADE HEAD THROUGH FRI.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH LATE
TONIGHT.
HIGH WIND WARNING CENTRAL OREGON COAST 4 AM TO 3 PM TODAY.
HIGH WIND WARNING NORTH OREGON AND SOUTH WASHINGTON COASTS 8
AM TO 5 PM TODAY.
HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST RANGE AND
WILLAPA HILLS 7 AM TO 5 PM TODAY.
WIND ADVISORY CENTRAL WILLAMETTE VALLEY...PORTLAND/VANCOUVER
METRO AREA...AND I-5 CORRIDOR IN SW WA 11 AM TO 5 PM TODAY.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST ++998 PDX ++988 SLE ++988 EUG ++988
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Oct 18, 5:04 AM PST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
604 AM PDT THU OCT 18 2007
ORZ001-002-WAZ021-191315-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
604 AM PDT THU OCT 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE POSSIBLE TODAY. REFER TO THE LATEST
WEATHER MESSAGE (PDXNPWPQR) FOR DETAILS. HIGH SURF ADVISORY
FOR TODAY AND TONIGHT...REFER TO THE LATEST WEATHER MESSAGE
(PDXCFWPQR)
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HIGH WINDS ARE POSSIBLE AGAIN ON FRIDAY. REFER
TO THE LATEST FORECAST (PDXZFPPQR) FOR DETAILS. HIGH SURF IS A
POSSIBILITY FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY.
ORZ003-004-WAZ020-191315-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
604 AM PDT THU OCT 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE POSSIBLE TODAY. REFER TO THE LATEST
WEATHER MESSAGE (PDXNPWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY.
ORZ005>007-WAZ022-039-191315-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
604 AM PDT THU OCT 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE POSSIBLE TODAY. REFER TO THE LATEST
WEATHER MESSAGE (PDXNPWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY.
ORZ008>010-012-014-WAZ023-040-191315-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
604 AM PDT THU OCT 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ011-013-WAZ019-191315-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
604 AM PDT THU OCT 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SIGNIFICANT SNOWFALL IS POSSIBLE LATE IN THE WEEK...FRIDAY AND
SATURDAY. REFER TO THE LASTEST ZONE FORECAST (PDXZFPPQR) FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
PZZ250-255-270-275-191315-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
604 AM PDT THU OCT 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
STORM FORCE WINDS ARE POSSIBLE TODAY. REFER TO THE LATEST COASTAL
WATERS FORECAST (PDXCWFPQR)FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
High Wind, Central Oregon Coast
- When
- October 18, 8:30 AM PST to 10:40 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
This occurred at the Sea Lion Caves, located about 10 miles north of Florence. Other wind reports include gusts to 62 kt in Lincoln Beach, sustained winds of 45 kt with gusts to 62 kt on the Newport Jetty, and sustained winds of 38 kt with gusts to 56 kt at the Newport airport.
High Wind, Northern Oregon Coast
- When
- October 18, 8:40 AM PST to 12:00 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
This occurred at Cape Mears, which also measured sustained winds of 43 knots. This wind gust observations was the last recorded before the wind equipment failed. Other wind reports received include: 47 kt with gusts to 69 kt at Garibaldi; gusts to 63 kt at the Yaquina Bay Bridge; gusts to 52 kt at Seaside; gusts to 57 kt at Rockaway Beach; gusts to 60 kt at Cape Disappointment.
High Wind, Central Coast Range of W Oregon
- When
- October 18, 2:00 PM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Park/Forest Service
This occurred at the Rockhouse RAWS, located around 4 miles north-northwest of Falls City.
High Wind, Coast Range of Nw Oregon
- When
- October 18, 2:00 PM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
Reports of wind-downed trees knocking down power lines along Hwy. 202 are sufficient for estimated wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Michigan, October 18, 20072 deaths · $15 million · EF2 · 76 events
- Tornadoes and Hail in Kentucky, October 18, 200719 injured · $16 million · EF3 · 38 events
- Tornadoes and Hail in Indiana, October 18, 20078 injured · $15 million · EF3 · 18 events
- Tornadoes and Hail in Michigan, October 18, 20071 death · 1 injured · $3.2 million · EF2 · 33 events
- Tornadoes and Hail in Indiana, October 18, 2007$1.1 million · EF3 · 16 events
- High Wind and Strong Wind in Washington, October 18, 20071 death · 1 injured · $5.6 million · 54 kt wind · 11 events
- Tornadoes and Hail in Kentucky, October 18 to 19, 20071 injured · $2.3 million · EF2 · 35 events
- Tornadoes and Hail in Michigan, October 18 to 19, 20072 injured · $1.6 million · EF1 · 14 events
- Tornado in Florida, October 18, 20074 injured · $1.0 million · EF1 · 1 event
- Tornado and Damaging Winds in Alabama, October 18, 2007$3.0 million · EF1 · 9 events
- Tornado and Damaging Winds in Tennessee, October 18 to 19, 2007$177,000 · EF1 · 33 events
- Damaging Winds in Illinois, October 18, 2007$279,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63035, 63032, 63044, 110950.